Millions of people around the world take antidepressants to fight depression. But as a recent BBC Panorama found, many are unaware that antidepressants can cause withdrawal symptoms when you stop taking them. For some, these symptoms can be severe and long-lasting.
Here’s what you should know.
What causes antidepressant withdrawal?
When we take psychotropic drugs such as antidepressants, over time the brain and body adapt to the drug. This process of adaptation is often referred to as physical dependence, leading to tolerance (less effects over time) and withdrawal when it stops. Addiction is different from addiction, which also involves cravings and compulsive use. People don’t get addicted to antidepressants.
Most modern antidepressants flood the brain with abnormally high levels of serotonin, a natural brain chemical that carries messages between nerve cells. Serotonin is involved in many bodily processes including learning, memory, sleep and sexual function. After even just a few weeks of antidepressant use, our serotonin receptors become less sensitive, which means we probably need more serotonin to elicit the same effects.
So when the dose of the drug is reduced or stopped, the brain and body lose the drug. This is what causes withdrawal symptoms.
Withdrawal can also occur with other psychotropic drugs such as benzodiazepines (used to treat insomnia and seizures), nicotine and caffeine.
What are the symptoms?
Because antidepressants affect multiple organ systems, there is a range of potential withdrawal symptoms that can cause both emotional and physical.
Emotional withdrawal symptoms include low mood, anxiety, panic attacks, irritability, anger, crying spells, and suicidal tendencies. These can also occur in people who have never had these symptoms before, such as those prescribed antidepressants to treat conditions, such as menopause, that are unrelated to mental health problems.
Because these symptoms overlap with those of anxiety and depression, they can easily be mistaken for the return of someone’s underlying mental health condition. This can cause people to be advised to continue taking the drug.
Physical withdrawal symptoms may include dizziness, lightheadedness, feeling like things aren’t real (depersonalization/derealization), muscle cramps, headache, insomnia, difficulty concentrating, nausea, and brain discharges (the feeling of electrical sensations going through the head) . In severe cases, withdrawal can cause akathisia defined as restlessness, this can feel as if the nervous system is on fire.
There are a few ways to distinguish withdrawal symptoms from relapse from the return of a past mental health condition. First, withdrawal symptoms often occur soon (usually days but sometimes weeks) after you reduce your antidepressant dosage. Relapse tends to occur after a longer period.
Physical withdrawal symptoms will be distinct from the original condition, and sometimes emotional symptoms are recognizably different from the symptoms you had initially. These physical and emotional symptoms generally resolve quickly when taking antidepressants again.
How long do withdrawal symptoms last?
Many people (including professionals) believe that withdrawal symptoms only last as long as the drug takes to leave your system, typically days or weeks.
But the symptoms are caused by a difference between the amount of the drug your brain has become accustomed to and the amount in your system. As such, they can last for as long as it takes for the brain to readjust to lower levels of the drug, possibly until the sensitivity of the serotonin receptors has reset.
Brain changes in response to antidepressants can persist for years. Clinical studies have also shown that antidepressant withdrawal symptoms can last for weeks, months and, in some people, years. A recent study showed that in patients who stopped antidepressants after two years of use, withdrawal symptoms lasted an average of nine months.
Does shrinkage only happen with long-term use?
The longer you take an antidepressant, the more likely you are to have withdrawal effects and the more likely they are to be severe.
A survey of patients found that only a small minority experienced withdrawal after taking the drug for a few months. But more than half of those who had been on antidepressants for more than three years experienced withdrawal, half of whom reported moderate or severe symptoms.
However, withdrawal symptoms have also been seen in people who took antidepressants for only 4 to 6 weeks and more rarely, after only days of use.
How should you stop antidepressants?
For a long time, guidelines have suggested that antidepressants can be stopped in four weeks. The most common approach used by doctors is to halve the dose for two weeks, then halve the dose again (often by taking one tablet every other day) for two weeks, before stopping.
While some patients may tolerate this, we know that for many long-term antidepressant users, this approach produces intolerable withdrawal symptoms that may make it impossible to stop these medications.
More recent guidance from the Royal College of Psychiatrists and the National Institute for Health and Care Excellence (Nice) recommends that people experiencing withdrawal should taper off over months and over a few years. This should be adjusted according to the person and their symptoms.
The latest guide also recommends using hyperbolic tapering, where reductions are made in small increments. The last few milligrams of these drugs are the hardest to get off, so they need to be reduced with extra care. To do this, patients would need very small doses of medication that are much smaller than most of the tablets available, which is why the liquid versions are recommended by Nice.
There are many reasons a person may choose to start antidepressants. But his important people are made aware of the risk of withdrawal effects, so they can make an informed decision.
#Antidepressants #withdrawal #symptoms #heres
Image Source : theconversation.com